Workshop: Vision for Research and Development in Simulation-Based Engineering and Science in the Next Decade 

National Academy of Sciences Building, Constitution Ave. NW, Washington DC- April 22-23, 2009




Background

Simulation-Based Engineering and Science (SBE&S) is a key element underpinning future progress in science and technology, as has been identified in numerous government, national academy, and other reports.  In a recent report1, a panel of experts, convened by the World Technology Evaluation Center, Inc. (WTEC) on behalf of a number of U.S. federal funding agencies, has highlighted the progress being made in SBE&S worldwide and the growing competitiveness of activities in this area outside the United States.  This workshop is designed to bring together stakeholders in SBE&S from academia, government agencies, and industry to address the following questions:

Our goal is to develop a community-driven report on the future of SBE&S research in the United States. 

Day one (April 22) of the workshop will focus on the “why,” with presentations from leaders in academia, government agencies, and industry on the present and potential impact of SBE&S.  Day two (April 23) will involve breakout sessions, in which workshop participants will collectively address the question of how research and development in SBE&S can be most effectively advanced in the future.  The lessons being learned in other countries, as detailed in the WTEC report1, will be particularly relevant to these discussions.  


1Glotzer, S.C., S.T. Kim, P.T. Cummings, A. Deshmukh, M. Head-Gordon, G. Karniadakis, L. Petzold, C. Sagui, and M. Shinozuka. 2009. 
 WTEC panel report on international assessment of R&D in simulation-based engineering and science. Baltimore: World Technology Evaluation Center,
Inc.
www.wtec.org/reports.htm.

Agenda

April 22, 2009, 8:00 AM-6:00 PM: National Academy of Sciences Building, Lecture Room

Theme: Why is SBE&S crucial to the future success of U.S. science, engineering, and industry, and how does it contribute to U.S. economic competitiveness?

7:30 AM      Continental breakfast and registration

8:00 AM      Welcome and Introduction to the Workshop

                  Peter Cummings, Vanderbilt University and Oak Ridge National Laboratory

8:15 AM      Objectives and expected outcomes
Phil Westmoreland, National Science Foundation

8:30 AM      Cyberinfrastructure and Computational Science for Research and Education

                  Edward Seidel, Director, Office of Cyberinfrastructure, National Science Foundation

9:15 AM      Revolutionizing Engineering Science through Simulation: Summary of NSF Blue Ribbon Panel Study

                  J. Tinsley Oden, U. Texas Austin

9:30 AM      International Assessment of R&D in Simulation-Based Engineering and Science

                  Sharon C. Glotzer, University of Michigan

10:00 AM    Break (20 min).

 

Summaries of relevant recent studies & workshops sponsored by US agencies

10:20 AM    Integrated Computational Materials Engineering: A Transformational Discipline for Improved Competitiveness and National Security

                  John Allison, Ford

10:40 AM    Simulation and Modeling at the Exascale for Energy, Ecological Sustainability and Global Security

                  Horst Simon, LBNL

11:00 AM    President’s Information Technology Advisory Committee Report on Computational Science: Ensuring America’s Competitiveness

                  Daniel A. Reed, Microsoft

11:20 AM    Potential Impact of High-End Capability Computing on Four Illustrative Fields of Science and Engineering

                  John W. Lyons, National Defense University

11:40 AM    Computation-Based Engineering Summit: Transforming Engineering through Computational Simulation

                  Arthur C. Ratzel, Sandia Albuquerque

 

Noon           Lunch: (60 minutes)

 

Science and Technology Drivers

 

1:00 PM      Projections of climate change consequences: A scientific and computational grand challenge

                  Jim Hack, Oak Ridge National Laboratory

1:20 PM      Simulating the big one:  How we try to anticipate the effects of future earthquakes

                  Greg Beroza, Stanford University

1:40 PM      Modeling and simulation of subsurface grand challenges

                  Mary Wheeler, University of Texas Austin

2:00 PM      Competitive advantage for industry using simulation-based engineering and science  

                  Loren Miller, Goodyear (ret.)

2:20 PM      Successes and challenges for simulation and modeling in process systems engineering

                  Rex Reklaitis, Purdue University

2:40 PM      Large-scale simulations of complex systems: predicting large economic events

                  Gene Stanley, Boston University

3:00 PM      Break (20 min)

3:20 PM      Data explosion and complexity in bioinformatics

                  Brian Athey, University of Michigan

3:40 PM      Prospects for simulation-based engineering and science approaches applied to cancer

                  Larry Nagahara, National Cancer Institute

4:00 PM      Software requirements and software frameworks for using simulation-based engineering and science

                  Phil Colella, Lawrence Berkeley National Laboratory

4:20 PM      Petascale computing: Opportunities in materials and nanoscience

                  Thomas Schulthess, Swiss National Supercomputing Center

4:40 PM      Petascale simulations of turbulent combustion

                  Jackie Chen, Sandia Livermore

5:00 PM      Challenges in molecular theory, models and simulation

                  Teresa Head-Gordon, UC-Berkeley

5:20 PM      The challenge of petascale distributed computing in high energy physics

                  Paul Avery, University of Florida

5:40 PM      Summary and charge to breakout sessions
Peter Cummings, Vanderbilt University and and Oak Ridge National Laboratory

6:00 PM      Reception

 

Back to the top

April 23, 2009, 8:30 AM-5:00 PM: The George Washington University, Cafritz Conference Center

Theme: What research directions in SBE&S should be pursued in order to achieve the promise of SBE&S?

Three break-out sessions will be held in the morning and three more in the afternoon.  Each session has two moderators who will divide between them the duties of leading the discussions and recording them. Short perspective presentations will serve to stimulate discussion.

 

·         Developing, Implementing and Extracting Knowledge from Models: New physical models and algorithms. Multiscale Models. Visualization, validation, verification, uncertainty quantification.
Moderators: Eric Michielssen, University of Michigan and Gerhard Klimeck, Purdue University

·         Creating Software for Creating Models: Languages, performance analysis and debugging
Moderators: Padma Raghavan, Penn State University and Thomas Schulthess, ETH Zurich

·         Education and Training for Modeling and Simulation: Curriculum changes; minors and degree programs, workforce development
Moderators: Sharon Glotzer, University of Michigan and Tom Hacker, Purdue University

·         Using the Model-Data Interface: Modeling paradigms, domains, simulations that require and/or generate data, especially large data sets.
Moderators: Brian Athey University of Michigan and Jim Hack, Oak Ridge National Laboratory

·         Discovery by Simulation and Modeling: Success, future prospects
Moderators: Peter Cummings, Vanderbilt University and Muhammad Zaman, University of Texas

·         Innovation and Engineering Design: SBE&S for optimization, design, multi-scale time-critical adaptive optimization like supply chain management and optimization
Moderators: Jim Davis, UCLA and John Allison, Ford

 

These breakout sessions will focus on the strategic directions for SBE&S and the scientific infrastructure needed to support those directions.  The allocation of the breakouts between morning and afternoon sessions will be finalized at the end of Wednesday.

 

8:00 AM    Continental breakfast and registration

8:30 AM    Breakout sessions I-III

9:45 AM    Break (15 minutes; participants may move between breakouts)

9:30 AM    Breakout sessions I-III (cont’d)

11:00 AM   Break (15 minutes)

11:15 AM   Plenary session: Summaries of breakout sections I – III by session moderators

 

12:00 PM   Working Lunch (90minutes)

 

1:30 PM    Breakout sessions IV-VI

2:45 PM    Break (15 minutes; participants may move between breakouts)

3:00 PM    Breakout sessions IV-VI (cont’d)

4:30 PM    Break (15 minutes)

4:45 PM    Plenary session: Summaries of breakout sections IV-VI by session moderators

5:15 PM    Adjourn

Back to the top

Reports

Inventing a New America through Discovery and Innovation in Science Engineering and Medicine: A Vision for Research and Development in Simulation-Based Engineering and Science in the Next Decade

Back to the top

Feedback

The objective of this workshop is to identify and critically evaluate the most promising research areas and research themes in SBE&S. If you were unable to attend the workshop, we solicit your suggestions to determine the areas (1) that need the most work to overcome barriers to progress and (2) that offer the greatest potential for success. Even if you attended the workshop, you may provide comments and recommendations by visiting http://www.sbes-vision.org.

Back to the top

Venues, Lodging, and Registration